Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Missoula, MT

August 21, 2012

NWS Missoula, MT issued this special weather statement at Aug 21, 2012, 7:51 PM MDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2012, 7:51 PM MDT (01:51 UTC)
Expired
Aug 21, 2012, 8:30 PM MDT
In force
39 min
Issued by
NWS Missoula, MT

The radar

The Missoula radar (KMSX), 170 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.9 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3554 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WWUS85 KMSO 220151
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
751 PM MDT TUE AUG 21 2012

IDZ009-010-220230-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
751 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 830
PM MDT...

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF NORTH FORK...OR 25 MILES
WEST OF SALMON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTH FORK...
GIBBONSVILLE AND SHOUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4531 11452 4569 11397 4570 11394 4564 11389
      4563 11385 4558 11379 4554 11382 4552 11376
      4550 11376 4517 11434
TIME...MOT...LOC 0151Z 234DEG 35KT 4531 11430

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 2:54 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 21, 2:54 PM MDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
254 PM MDT Tue Aug 21 2012

.DISCUSSION...

A surface based cold front is expected to sweep across the Northern
Rockies during this afternoon and evening. Showers and thunderstorms
will develop ahead and along the front, producing some substantial
rainfall amounts beneath storm cores. Areas north of Missoula will
be most likely to receive measurable precipitation, while areas
south of Missoula will experience a mixture of dry and wet
thunderstorms. The dry thunderstorms across southwest Montana,
combined with relatively localized strong thunderstorm outflow
gusts, will be a concern for new fire starts/spread through this
evening. As such, fire weather highlights are in effect for portions
of southwest Montana through this evening. Also, some storms may
produce damaging hail and wind ahead of the cold front.

By Wednesday, conditions will become cooler and drier, with high
pressure developing over the Northern Rockies.

Thursday night a cold front will move through the area keeping
winds up overnight. Most of the area will be dry and breezy,
especially southwest Montana. Northwest Montana and Glacier
National Park will see precipitation, mostly rain, but snow is
possible above 7000 feet. Friday will be much cooler in the park
with highs in the low 50s and 40s in the higher terrain. Saturday
morning will be the first cold night with some remote locations
reaching freezing.

Friday through the beginning of next week a ridge sets up and sets
up a warming trend. This will also strengthen valley inversions,
which is conducive for trapping pollutants and smoke from
wildfires.

Models are indicating another system for mid-week next week. So
far most of the moisture with this system is north of the area,
but this far out predictability is low. Overall, the region will
remain in an unstable pattern with systems every few days.

&&

.AVIATION...Showers and thunderstorms will impact all Northern
Rockies air terminals at some point through 22/0600Z, with brief
gusty winds and reduced ceilings possible. Also, terrain
obscurations will be present at times. After 22/0600Z, flying
conditions will dramatically improve, with cloud bases rising
above terrain features.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until Midnight MDT tonight Kootenai/Cabinet
     Region.

     RED FLAG WARNING until Midnight MDT tonight Bitterroot/Sapphire
     Mountains...Butte/Blackfoot Region.

ID...RED FLAG WARNING until 11 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Northern Clearwater Mountains.

     RED FLAG WARNING until 1 AM MDT /Midnight PDT/ Wednesday Eastern
     Lemhi County...Southern Clearwater Mountains...Western
     Lemhi County.

&&

Zumpfe/Leach
Aviation...Zumpfe
Hazardous weather outlook, Aug 21, 4:06 AM MDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
406 AM MDT TUE AUG 21 2012

IDZ005-007-MTZ001>004-220315-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
406 AM MDT TUE AUG 21 2012 /306 AM PDT TUE AUG 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE WEATHER PATTERN AND ATMOSPHERIC CONDITIONS ARE GOING TO BE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS THROUGHOUT NORTH-
CENTRAL IDAHO AND WEST-CENTRAL AND NORTHWEST MONTANA. SOME OF THE STORMS
COULD BECOME SEVERE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND BRIEF HEAVY RAIN. INTENSE RAINFALL UNDER THE CORE OF ONE
OF THESE STRONG THUNDERSTORMS MAY TRIGGER ROCK AND DEBRIS FLOWS IN
THE STEEP...LESS VEGETATED TERRAIN.

PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND
STAY ALERT TO LATER FORECASTS FOR POTENTIAL SEVERE WEATHER
HEADLINES FOR MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MAINLY DRY COLD FRONT WILL PASS THROUGH NORTH CENTRAL IDAHO AND WESTERN
MONTANA THURSDAY NIGHT AND FRIDAY...INCREASING WINDS OVER THE
REGION. THIS MAY INCREASE FIRE DANGER AS SOME HIGH BASED MAINLY
DRY THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ006-008>010-MTZ005>007-043-220315-
SOUTHERN CLEARWATER MOUNTAINS-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
406 AM MDT TUE AUG 21 2012 /306 AM PDT TUE AUG 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE WEATHER PATTERN AND ATMOSPHERIC CONDITIONS ARE GOING TO BE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS ACROSS NORTH-
CENTRAL IDAHO AND WEST CENTRAL AND SOUTHWEST MONTANA. SOME OF THE STORMS
COULD BECOME SEVERE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL.

PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND
STAY ALERT TO LATER FORECASTS FOR POTENTIAL SEVERE WEATHER
HEADLINES FOR MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MAINLY DRY COLD FRONT WILL PASS THROUGH NORTH CENTRAL IDAHO AND WESTERN
MONTANA THURSDAY NIGHT AND FRIDAY...INCREASING WINDS OVER THE
REGION. THIS MAY INCREASE FIRE DANGER AS ANY HOLD OVER FIRES MAY
ERUPT WITH THE WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 3:45 PM MDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
345 PM MDT TUE AUG 21 2012

MTZ006-007-212230-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
345 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTHERN
POWELL COUNTIES UNTIL 430 PM MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF PHILIPSBURG...OR 16 MILES SOUTH
OF DRUMMOND...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND...HALL...NEW
CHICAGO...JENS...GOLDCREEK...BROCK CREEK...HELMVILLE AND FINN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4674 11254 4633 11319 4652 11347 4696 11291
      4688 11278 4684 11278 4684 11270
TIME...MOT...LOC 2145Z 224DEG 47KT 4652 11317

ZUMPFE
Special weather statement, Aug 21, 3:56 PM MDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
356 PM MDT TUE AUG 21 2012

MTZ004>006-043-212245-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
356 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 445
PM MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF LOLO...OR 17 MILES WEST OF
MISSOULA...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...LOLO...
EAST MISSOULA...EVARO...WEST RIVERSIDE BURN AREA...BONNER AND TURAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4714 11395 4698 11377 4667 11389 4666 11426
      4686 11444
TIME...MOT...LOC 2156Z 235DEG 29KT 4684 11425

ZUMPFE
Special weather statement, Aug 21, 4:59 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
459 PM MDT TUE AUG 21 2012

IDZ009-010-212345-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
459 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 545
PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NORTH FORK...OR 15 MILES
NORTHWEST OF SALMON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTH FORK AND
GIBBONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4542 11431 4567 11392 4565 11389 4563 11388
      4560 11378 4553 11382 4552 11376 4548 11375
      4545 11377 4537 11372 4525 11406
TIME...MOT...LOC 2259Z 220DEG 33KT 4537 11407

ZUMPFE
Special weather statement, Aug 21, 5:52 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
552 PM MDT TUE AUG 21 2012

IDZ006-009-010-220030-
EASTERN LEMHI COUNTY-SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI
COUNTY-
552 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND
SOUTHEASTERN IDAHO COUNTIES UNTIL 630 PM MDT/530 PM PDT/...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 39 MILES SOUTHEAST OF CHINA BAR AND LEHMI CREEK
IN 2007 BURN AREA...OR 41 MILES WEST OF SALMON...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTH FORK...SHOUP
AND LEESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4504 11474 4515 11475 4519 11472 4519 11483
      4520 11484 4560 11401 4519 11396 4498 11468
TIME...MOT...LOC 2352Z 235DEG 29KT 4519 11466

ZUMPFE
Special weather statement, Aug 21, 6:46 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
646 PM MDT TUE AUG 21 2012

MTZ005-006-220130-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
646 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI COUNTY UNTIL 730
PM MDT...

AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES WEST OF GIBBONSVILLE...OR 40 MILES
NORTHWEST OF SALMON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONNER...DARBY AND
SULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4608 11418 4588 11370 4553 11440 4575 11450
TIME...MOT...LOC 0046Z 221DEG 31KT 4567 11438

ZUMPFE
Special weather statement, Aug 21, 7:51 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
751 PM MDT TUE AUG 21 2012

IDZ009-010-220230-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
751 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 830
PM MDT...

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF NORTH FORK...OR 25 MILES
WEST OF SALMON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTH FORK...
GIBBONSVILLE AND SHOUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4531 11452 4569 11397 4570 11394 4564 11389
      4563 11385 4558 11379 4554 11382 4552 11376
      4550 11376 4517 11434
TIME...MOT...LOC 0151Z 234DEG 35KT 4531 11430

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:46 PM MDTSpecial Weather StatementMSORavalli44 min
Aug 21, 9:32 PM MDTSpecial Weather StatementMSORavalli43 min
Aug 22, 7:20 AM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 2 more7 hr
Aug 22, 2:11 PM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more22 hr
Aug 22, 2:11 PM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Lewis and Clark, Madison and 4 more31 hr
Aug 22, 2:32 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders50 hr
Aug 22, 2:32 PM MDTWind AdvisoryMSOFlathead, Lake51 hr

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.